Format

Send to

Choose Destination
Aliment Pharmacol Ther. 2004 Feb 1;19(3):311-21.

The pathophysiology of faecal spotting in obese subjects during treatment with orlistat.

Author information

1
Department of Gastroenterology and Hepatology, University Hospital of Zürich, Zürich, Switzerland Menne Biomed, Tübingen, Germany.

Abstract

BACKGROUND:

The intermittent loss of oil or liquid faeces ('spotting') is an adverse effect that occurs in obese patients during treatment with the lipase inhibitor orlistat; the pathophysiology is unknown.

AIM:

To investigate the effects of orlistat on anorectal sensorimotor function and continence.

METHODS:

Obese subjects susceptible to spotting were identified by an unblind trial of orlistat. Obese spotters (n = 15) and non-spotters (n = 16) completed a randomized, double-blind, cross-over trial of orlistat and placebo. Anorectal function was assessed by rectal barostat and anal manometry, together with a novel stool substitute retention test, a quantitative measurement of faecal continence.

RESULTS:

Orlistat increased stool volume and raised faecal fat and water. Treatment had no effect on anorectal motor function, but rectal sensation was reduced; on retention testing, the volume retained was increased. Subjects susceptible to spotting had lower rectal compliance, heightened rectal sensitivity and weaker resting sphincter pressure than non-spotters. On retention testing, gross continence was maintained; however, spotters lost small volumes of rectal contents during rectal filling.

CONCLUSION:

Treatment with orlistat has no direct adverse effects on anorectal function or continence. Spotting occurs during treatment with orlistat when patients with sub-clinical anorectal dysfunction are exposed to increased stool volume and altered stool composition.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center